Several reports of serious gastrointestinal side effects have led the drug regulator to contemplate updating warnings.
The TGA is investigating whether to update the product information for the diabetes turned weight-loss drug Ozempic (semaglutide) to include information on intestinal obstructions after four reports of gastrointestinal adverse events.
Semaglutide, a glucagon-like peptide 1 receptor agonist, has been used worldwide for weight loss leading to shortages across the globe.
In Australia, Wegovy – the same drug with different branding – has been approved for weight management but has not yet been made available by Novo Nordisk.
Tirzepatide, sold as Mounjaro by Eli Lilly, a GIP/GLP-1RA, is in stock in Australia weeks after being launched, but has no PBS subsidy.
Ozempic’s product information already warns of pancreatitis. But new research and four reports to the TGA’s database of GI-related adverse events – three cases of intestinal obstructions and one of bowel dysfunction – have sparked an investigation.
Last week, research published in JAMA found that GLP-1RAs like Ozempic were associated with almost four times the risk of stomach paralysis, nine times the risk of pancreatitis and four times the risk of bowel obstruction compared with bupropion-naltrexone, another obesity medication.
The authors concluded that these risks must be taken into account for patients “contemplating using the drugs for weight loss because the risk-benefit calculus for this group might differ from that of those who use them for diabetes”.
“Nothing we do/take or decide to not do/take is without risk,” said Sydney obesity doctor Dr Georgia Rigas, past chair of the RACGP Obesity Management Network.
“As the incidence of these complications is low, we can still prescribe as is clinically indicated; however, as with all prescribed and over-the-counter preparations, we still need to remain vigilant.”
Endocrinologist Professor Gary Wittert concurred, noting that the gastrointestinal side effects remained “rare” and were already well documented.
Despite agreeing that the adverse events remained low, Adjunct Research Professor of Nutrition at the University of South Australia Peter Clifton thought the research prompted examination of adverse events in Australia.
The FDA has recently updated Ozempic’s product information to include warnings of intestinal dysfunction.
The TGA said that no “causal link” could be established from the adverse events reports as it could be a “coincidence” that the reported side effects occurred while patients were on Ozempic.
But they will investigate the reports to see if product information updates are required.
Novo Nordisk, the masterminds behind Ozempic, have said that they “stand behind the safety and efficacy of Ozempic” but that they would work closely with the TGA “to continuously monitor the safety profile of our medicines”.